Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 21, 2019, 8:51 AM CDT for 5 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 8:51 AM CDT (13:51 UTC)
- Expired
- May 21, 2019, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:00 AM CDT | FLOOD | 3 Ssw Bonner Springs, KS | WATER RESCUE (SELF RESCUE). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WGUS53 KEAX 211351
FFWEAX
KSC091-103-107-121-209-211715-
/O.NEW.KEAX.FF.W.0011.190521T1351Z-190521T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
851 AM CDT Tue May 21 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Wyandotte County in northeastern Kansas...
Miami County in east central Kansas...
Linn County in east central Kansas...
Southwestern Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
* Until 1215 PM CDT.
* At 847 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between two and four inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Paola,
Parkville, Spring Hill, Tonganoxie, Basehor, Osawatomie,
Edwardsville, Louisburg and Fairway.
Additional rainfall amounts of one to two inches through noon are
possible in the warned area.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri near mile marker 0.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 635 between mile markers 0 and 8.
Interstate 435 between mile markers 0 and 19, and between mile
markers 75 and 83.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3804 9508 3897 9506 3899 9507 3898 9509
3896 9508 3898 9516 3897 9519 3914 9518
3920 9478 3917 9474 3918 9469 3915 9466
3916 9460 3804 9462
$$
BlairWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:30 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 21, 6:30 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Tue May 21 2019
.Discussion...
Issued at 415 AM CDT TUE MAY 21 2019
Main forecast concerns remain focused on the first 24 hours, due to
ongoing flooding and the potential for severe weather.
Satellite imagery this morning shows a potent trough digging into
the Desert Southwest, inducing a southwest flow across the Southern
and Central Plains, with a secondary shortwave following it from the
eastern Pacific across the Pacific Northwest. The resulting
southwest flow from the Desert Southwest trough allowed showers and
thunderstorms, that developed early Monday morning across Texas, to
quickly reach eastern Kansas and Missouri late Monday afternoon; and
this same flow has continued to fuel storms across eastern Kansas
and Missouri all night. With precipitable water values at 00Z
already around 1.25 to 1.5 inches, storms that have been moving
through overnight have been highly efficient rain makers; and that
does not look to change at all today. Additionally, looks like we
got a bit of a wake low early this morning as stratiform rain
started to ease up on the north side of the rain shield, with a high
winds noted from the east around 2 to 3 AM.
For today...the upper level shortwave trough pivoting through the
base of the broader synoptic level Desert Southwest trough will
quickly slide northeast today as the secondary shortwave slides into
the Great Basin. The resulting buckling in the jet stream from this
upper level pattern adjustment is taking the edge off the
precipitation early this morning in eastern Kansas and Missouri, but
we are already seeing a more north-south oriented line of robust
storms developing and moving northeast across Oklahoma in response.
And, it is this line of storms in Oklahoma that we will be watching
with great concern today.
Early morning timing of the storms moving across Oklahoma has them
reaching the Kansas-Missouri border around 7 to 8AM. Rainfall rates
between 1 and 3 inches an hour are expected from that line of
storms; which when combined with the amount of water that has
already fallen will lead to more flooding across the region. Have
shifted the Flash Flood Watch to reflect where we have gotten the
heavy rain overnight, and expect more heavy rain today. Thus,
trimmed the watch from the northwest to north central section of
Missouri as those areas didn't pick up the higher end rainfall
amounts, and moved to include central Missouri where they picked
up significant rain overnight.
As for the severe potential today, we will need to watch out as
there remains a decent potential for some strong to severe storms to
develop; especially late this morning into the afternoon hours.
Expectation for the line moving northeast into Kansas-Missouri
border, is that it will arrive with torrential rainfall rates, maybe
a bit of hail, and strong gusty winds as the low jet mixes down.
Locally near the Kansas-Missouri border, instability is almost non-
existent due to the working over the atmosphere has gotten from the
overnight storms; but as the line of storms continues to move
northeast this morning it should find better instability as it moves
into central and north central to northeast Missouri later this
morning; with large hail, damaging winds, flash flooding, and an
isolated tornado threat all being possible through the late
afternoon hours. Expect storms to exit to the northeast this
afternoon, but we might want to keep an eye on the northwest
corner of Missouri as the cold core of the upper level shortwave
will be pivoting across during the evening hours.
Otherwise, looks like we will see a bit of dry weather for Tuesday
night into the day Wednesday, with warmer temperatures arriving, but
more rain is possible Wednesday night through the end of the work
week.
&&
.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 630 AM CDT TUE MAY 21 2019
IFR conditions are prevailing across the terminals this morning,
and may deteriorate some into the LIFR range some as a strong
line of thunderstorms moves through this morning. Thinking there
will be a break in the rain, with CIGs lifting a little late in
the morning. Expect CIGs to really lift this afternoon, but we
might also have a second round of storms by 22Z.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this evening for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through this evening for MOZ007-008-013>017-
020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...CutterHazardous weather outlook, May 21, 4:18 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 418 AM CDT Tue May 21 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-220930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 418 AM CDT Tue May 21 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Another round of thunderstorms are expected this morning into the afternoon. Severe weather in the form of large hail, damaging winds, and isolated tornadoes will be possible. Flash flooding will be possible in the strongest activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Active weather will continue late in the workweek into the weekend as additional rounds of showers and thunderstorms occur. River flooding will be ongoing. Blair
In the hours before
Local storm report, May 21, 3:02 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM NON-TSTM WND DMG 3 W EXCELSIOR ESTATES 39.40N 94.26W
05/21/2019 CLAY MO PARK/FOREST SRVC
SEVERAL 7 INCH TREE LIMBS DOWN AT WATKINS
MILL STATE PARK.
&&
BLAIRLocal storm report, May 21, 4:00 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM NON-TSTM WND DMG 1 ESE PIPER 39.13N 94.84W
05/21/2019 WYANDOTTE KS PUBLIC
VIA TWITTER - DOWNED TREE LIMBS NEAR THE
LEGENDS IN KCK.
&&
BLAIRLocal storm report, May 21, 4:47 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM NON-TSTM WND DMG BASEHOR 39.14N 94.94W
05/21/2019 LEAVENWORTH KS EMERGENCY MNGR
TREE DOWN BLOCKING THE ROAD AT 155TH AND
RIPLEY.
&&
BLAIRThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Leavenworth | 50 hr |
| May 20, 8:42 PM CDT | River Flood Warning | EAX | Atchison | 55 hr |
| May 20, 9:49 PM CDT | River Flood Warning | EAX | Leavenworth, Wyandotte | 42 days |
| May 20, 9:49 PM CDT | River Flood Warning | EAX | Wyandotte | 5 days |
| May 20, 10:01 PM CDT | Areal Flood Warning | EAX | Johnson, Linn, Miami | 9 hr |
| May 20, 10:09 PM CDT | Areal Flood Warning | EAX | Atchison, Johnson, Leavenworth, Miami, Wyandotte | 9 hr |
| May 20, 10:59 PM CDT | River Flood Warning | EAX | Johnson | 5 hr |
| May 21, 2:03 AM CDT | High Wind Warning | EAX | Johnson, Leavenworth, Miami, Wyandotte | 117 min |
| May 21, 6:51 AM CDT | Areal Flood Warning | EAX | Linn, Miami | 3 hr |
| May 21, 7:10 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 2 hr |
| May 21, 9:06 AM CDT | Areal Flood Warning | EAX | Atchison, Doniphan, Leavenworth, Wyandotte | 6 hr |
| May 21, 11:53 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 3 hr |
| May 21, 11:56 AM CDT | River Flood Warning | EAX | Johnson | 26 hr |
| May 21, 2:35 PM CDT | River Flood Warning | EAX | Wyandotte | 56 hr |
| May 21, 2:54 PM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 12 hr |
| May 21, 2:59 PM CDT | Areal Flood Warning | EAX | Atchison, Doniphan, Leavenworth, Wyandotte | 12 hr |
| May 21, 6:50 PM CDT | Tornado Warning | EAX | Atchison | 25 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.